Alabama, 2014

Damaging Wind in Alabama, February 21, 2014

February 21, 2014 · NWS TAE · 1 event in 1 county or zone

Steep mid-level lapse rates and an upper level trough moving through combined to produce isolated severe weather across the tri-state area with one report of severe weather in southeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Steep mid-level lapse rates and an upper level trough moving through combined to produce isolated severe weather across the tri-state area with one report of severe weather in southeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 21, 1:59 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 21, 1:59 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST Fri Feb 21 2014

...A Severe Thunderstorm Watch is in Effect for Extreme Southwest
Georgia...Southeast Alabama...and the Florida Panhandle...

.Near Term [Through This Morning]...

Mesoscale Update:

Morning surface analysis showed the warm sector of the approaching
frontal system overspreading our Alabama, Florida Panhandle, and
extreme southwest Georgia counties. To the east a pool of cooler
dewpoints and temperatures remain. This contrast in temperatures
will act to strengthen the low-level jet through the morning as a
squall line approaches. In the meantime, discrete thunderstorm
development is ongoing out ahead of the front/squall line across
southeast Alabama and the extreme western Florida Panhandle. Local
hires guidance is handling the surface T/Td scenario quite well,
and would indicate that there will be enough surface based
instability coinciding with the main line of storms to produce
severe thunderstorm wind gusts (or an isolated brief tornado), as
far north and east as Terrell or Lee counties in Georgia through
the morning hours. Regarding the leading discrete storms, they will
likely carry with them the threat for an isolated tornado or
damaging wind gust early this morning across the northern tier of
our Panhandle counties and southeast Alabama. The severe
thunderstorm threat will diminish a bit through mid-morning as the
warm sector spreads east and the aforementioned cooler
temperatures erode an retreat north. This gradual warming will
essentially weaken the low level wind field locally, and take the
strongest winds north and east. However, there is the potential
for an isolated severe thunderstorm wind gust across our remaining
(outside of the current convective watch) Georgia counties through
early this afternoon, though the majority of the storms will
likely produce sub-severe wind gusts.

&&

.Prev Discussion [945 PM EST]...

.Short Term [Friday afternoon Through Saturday Night]...
A cooler airmass will push quickly into the region in the wake of
the passing cold front, with temperatures dropping 10-15 degrees
in most areas. Afternoon sun should allow temperatures to recover
a bit, with afternoon high generally maxing out in the lower to
mid 60s. After a cool start to Saturday (lows ranging from the mid
30s over the west to the lower 50s in the eastern Big Bend), the
airmass will begin to modify, with afternoon highs returning to
the 70s.

The lingering remnants of the cold front are forecast to stall
over the eastern Big Bend Friday night, so a few showers will be
possible during the day on Saturday into Saturday evening for this
area. Additional showers may begin to move into the Florida
Panhandle by late Saturday night, as the next upper impulse
approaches the region.

.Long Term [Sunday Through Thursday]...
A stationary boundary will linger over north Florida bringing
plenty of cloud cover and a chance for rain until mid next week.
The best chance for rain and isolated thunder will be on Sunday as
a minor short wave trough moves through while there is ample gulf
moisture. A cold front will move through on Wednesday bringing
drier air and seasonable temps.

.Aviation...
[Through 00Z Saturday] IFR cigs have already returned to ECP and
are expected to eventually develop inland to the remainder of the
TAF sites overnight ahead of an approaching cold front. Storms are
expected to precede the front with stronger storms possible at DHN
and ABY. Gusts to 30kt or higher will be possible in stronger
storms. Clouds will scatter and winds will shift to the north
after frontal passage. High pressure will build quickly eastward
behind the front. Therefore, we are not expecting winds to be
gusts behind the front.

.Marine...
We added a Marine Dense Fog Advisory for the nearshore leg of the
coastal waters from Destin to Apalachicola through 12z. The latest
model guidance indicates high probabilities of visibility below 1
mile, and a couple of recent surface observations near the FL
panhandle coastline confirm this.

Afternoon discussion: Moderate onshore flow this evening will
shift to the north late tonight through midday Friday as a cold
front crosses the waters from west to east. Winds may briefly
increase to near 20 knots immediately following the frontal
passage before diminishing by early Friday afternoon. Winds and
seas will then remain below headline criteria through the weekend.

.Fire Weather...
Relative humidity values will remain above critical thresholds
through Wednesday next week.

.Hydrology...
Minor flooding continues along the Apalachicola River near
Blountstown. The river will remain in minor flood stage until
Friday afternoon. No significant impacts are expected. Measurable
rain is expected Fri/Sat/Sun but should remain around half an inch
with only isolated higher amounts. Rain showers are likely early
next week but should not be enough to affect river levels.

For the latest hydrology information, please monitor:
www.water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  44  72  51  74 / 100   0  10  10  50
Panama City   67  46  67  56  69 /  90   0  10  20  60
Dothan        63  40  70  51  72 /  30   0   0  10  60
Albany        68  39  70  48  72 / 100   0   0  10  60
Valdosta      70  45  71  50  75 / 100  10  10  10  50
Cross City    73  51  70  52  76 / 100  20  20  10  40
Apalachicola  69  49  65  55  68 / 100  10  10  20  60

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 7 AM EST this morning for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

     Small Craft Advisory until 1 PM EST this afternoon for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...HARRIGAN
SHORT TERM...CAMP
LONG TERM...MCDERMOTT
AVIATION...WOOL
MARINE...LAMERS
FIRE WEATHER...MOORE
HYDROLOGY...MCDERMOTT

In the hours before

Special weather statement, Feb 21, 1:08 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 AM EST FRI FEB 21 2014

ALZ068-FLZ007>009-210730-
GENEVA AL-HOLMES FL-NORTH WALTON FL-CENTRAL WALTON FL-
108 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA...HOLMES
AND WALTON COUNTIES...

* UNTIL 130 AM CST

AT 103 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR DE FUNIAK SPRINGS...OR NEAR ARGYLE...MOVING
NORTHEAST AT 40 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL IS
POSSIBLE.

LAT...LON 3117 8601 3113 8568 3062 8600 3070 8618
TIME...MOT...LOC 0707Z 206DEG 45KT 3075 8604

24-BLOCK
Special weather statement, Feb 21, 2:05 AM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM CST FRI FEB 21 2014

ALZ065-066-068-069-210830-
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-
205 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE...
GENEVA AND HOUSTON COUNTIES...

* UNTIL 230 AM CST

AT 159 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTH OF GENEVA...OR NEAR CHANCELLOR...MOVING
NORTHEAST AT 40 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3160 8569 3150 8544 3102 8567 3120 8598
TIME...MOT...LOC 0804Z 218DEG 52KT 3122 8583

24-BLOCK
Special weather statement, Feb 21, 2:40 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 AM EST FRI FEB 21 2014

ALZ066>069-FLZ009-210915-
DALE AL-GENEVA AL-HOUSTON AL-HOLMES FL-HENRY AL-
240 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE...GENEVA...
HENRY...HOLMES AND HOUSTON COUNTIES...

* UNTIL 315 AM CST

AT 236 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF GENEVA...OR NEAR MILLER
CROSSROADS...MOVING NORTHEAST AT 60 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3154 8554 3131 8516 3086 8569 3099 8585
TIME...MOT...LOC 0840Z 224DEG 52KT 3099 8569

24-BLOCK
Special weather statement, Feb 21, 2:50 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM CST FRI FEB 21 2014

ALZ067-GAZ120>122-210915-
RANDOLPH GA-HENRY AL-QUITMAN GA-CLAY GA-
350 AM EST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...HENRY...
QUITMAN AND RANDOLPH COUNTIES...

* UNTIL 415 AM EST/315 AM CST/

AT 246 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ABBEVILLE...OR NEAR ABBEVILLE MUNICIPAL A/P...
MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3198 8495 3196 8496 3193 8491 3193 8467
      3147 8523 3157 8539 3171 8525 3171 8522
      3174 8521 3178 8514 3183 8513 3198 8496
TIME...MOT...LOC 0850Z 223DEG 44KT 3165 8517

24-BLOCK
Special weather statement, Feb 21, 4:21 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EST FRI FEB 21 2014

ALZ065-066-069-211045-
COFFEE AL-DALE AL-HOUSTON AL-
421 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE AND
HOUSTON COUNTIES...

* UNTIL 445 AM CST

AT 417 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF NEW BROCKTON...OR NEAR GOODMAN...
MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3160 8590 3161 8543 3122 8567 3121 8601
      3129 8615
TIME...MOT...LOC 1022Z 211DEG 45KT 3134 8599

24-BLOCK
Special weather statement, Feb 21, 5:07 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 AM EST FRI FEB 21 2014

ALZ067-069-GAZ121-142-211145-
HOUSTON AL-EARLY GA-HENRY AL-CLAY GA-
507 AM CST FRI FEB 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...EARLY...
HENRY AND HOUSTON COUNTIES...

* UNTIL 545 AM CST/645 AM EST/

AT 505 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF ABBEVILLE...OR NEAR BARNES...MOVING
EAST AT 40 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3163 8494 3162 8494 3162 8482 3157 8482
      3125 8495 3132 8539 3164 8519
TIME...MOT...LOC 1108Z 270DEG 35KT 3148 8510

15-HARRIGAN

The radar

The Ft Rucker radar (KEOX), 38 km away, was scanning. The volume nearest the first event began at 11:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
February 21, 5:15 AM CST
Where
Houston County, 0.39 mi SSW of Memphis
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.125, -85.373

Large trees were blown down in the 5500 Block of Hodgesville Road with some cars crushed under car ports. Power lines were also blown down. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495571.